Tennessee, 2010

Damaging Winds in Tennessee, September 27, 2010

September 27, 2010 · NWS MRX · 2 events in 2 counties and zones

A large cut off upper level low positioned over Northern Mississippi finally began to open and shift northeast toward the Southern Appalachian Mountains while surface low pressure moved north across Southeast Tennessee. The atmospheric environment was characterized by weak to moderate instability in the vicinity of the upper low with only marginal shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A large cut off upper level low positioned over Northern Mississippi finally began to open and shift northeast toward the Southern Appalachian Mountains while surface low pressure moved north across Southeast Tennessee. The atmospheric environment was characterized by weak to moderate instability in the vicinity of the upper low with only marginal shear. Isolated severe convection developed across Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 27, 7:40 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 27, 7:40 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EDT MON SEP 27 2010

.DISCUSSION...AN UPPER TROUGH OVER THE OHIO-TENNESSEE VALLEYS WILL
KEEP THE FORECAST AREA UNDER FAVORABLE SYNOPTIC LIFT TODAY.
ASSOCIATED 90-100KT UPPER JET WILL PRODUCE DIVERENCE ALOFT OVER THE REGION
AS WELL AS STRONG Q-VECTOR FORCING (LARGE SCALE ASCENT).

THE COLD AIR ALOFT ASSOCIATED WITH UPPER TROUGH WILL HELP
DESTABILIE THE AIRMASS FOR TODAY PRODUCING SCATTERED THUNDERSTORMS.
AN AREA OF CONVECTION IS ALREADY MOVING NORTHEAST ACROSS NORTHERN
ALABAMA. LATEST MODELS SHOW CAPES OVER 500 J/KG THIS AFTERNOON.
WILL NEED TO WATCH THE POTENTIAL OF HAIL WITH THE STRONGER STORMS
DUE TO THE LOW FREEZING LEVELS. LOCALIZED HEAVY RAINFALL IS ALSO
ANTICIPATED.

CURRENT FORECAST LOOKS GOOD. WILL UPDATE HWO FOR THE POTENTIAL OF
HAIL TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  56  76  52  79 /  80  30  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  55  75  51  77 /  90  60  30  10  10
OAK RIDGE, TN                       71  56  74  49  77 /  80  60  30  10  10
TRI CITIES AIRPORT, TN              69  52  71  48  74 / 100  80  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Sep 27, 7:47 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 AM EDT MON SEP 27 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
947 AM EDT MON SEP 27 2010 /847 AM CDT MON SEP 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SMALL HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE TODAY...

A STRONG UPPER-LEVEL LOW WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION TODAY...CREATING OCCASIONAL SHOWERS AND SCATTERED
THUNDERSTORMS WITH THE POSSIBILITY OF LOCALLY HEAVY RAINFALL IN A
FEW AREAS. DUE TO THE COLD AIR ALOFT...THE STRONGER STORMS MAY
PRODUCE HAIL UP TO ONE-HALF INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 27, 7:38 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT MON SEP 27 2010

TNZ098-271445-
MARION TN-
838 AM CDT MON SEP 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 945 AM CDT...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF BRIDGEPORT...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...MONTEAGLE...WHITWELL...ORME...HALETOWN (GUILD)...MARTIN
SPRINGS...POWELLS CROSSROADS AND GRIFFITH CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, Sep 27, 8:38 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 AM EDT MON SEP 27 2010

TNZ081-098-099-271545-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
938 AM CDT MON SEP 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 1045 AM CDT/1145 AM EDT/...

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH PITTSBURG...OR 7 MILES WEST OF
JASPER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...MONTEAGLE...
WHITWELL...HALETOWN (GUILD)...MARTIN SPRINGS...GRIFFITH CREEK...
POWELLS CROSSROADS...CARTWRIGHT AND LONE OAK.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
September 27, 9:50 AM CST
Where
Marion County, 1.7 mi W of Sequatchie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.120, -85.630

Two trees were reported down on Highway 150.

Thunderstorm Wind, Polk

When
September 27, 2:42 PM EST
Where
Polk County, 2.37 mi ESE of Grassy Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.990, -84.440

A few trees were reported down on Grassy Creek Road four miles southwest of Ducktown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256309, 256311.